February 2019, 39(2): 771-801. doi: 10.3934/dcds.2019032

Determination of initial data for a reaction-diffusion system with variable coefficients

1. 

Institute of Fundamental and Applied Sciences, Duy Tan University, Ho Chi Minh 700000, Vietnam

2. 

LaSIE, Facult des Sciences etTechnologies, Universi de La Rochelle, Avenue M. Crpeau, La Rochelle, Cedex17042, France

3. 

Applied Analysis Research Group, Faculty of Mathematics and Statistics, Ton Duc Thang University, Ho Chi Minh City, Vietnam

* Corresponding author

Received  November 2017 Revised  July 2018 Published  November 2018

In this paper, we study a final value problem for a reaction-diffusion system with time and space dependent diffusion coefficients. In general, the inverse problem of identifying the initial data is not well-posed, and herein the Hadamard-instability occurs. Applying a new version of a modified quasi-reversibility method, we propose a stable approximate (regularized) problem. The existence, uniqueness and stability of the corresponding regularized problem are obtained. Furthermore, we also investigate the error estimate and show that the approximate solution converges to the exact solution in $L_2$ and $\stackrel{0}{H_1}$ norms. Our method can be applied to some concrete models that arise in biology, chemical engineering, etc.

Citation: Vo Van Au, Mokhtar Kirane, Nguyen Huy Tuan. Determination of initial data for a reaction-diffusion system with variable coefficients. Discrete & Continuous Dynamical Systems - A, 2019, 39 (2) : 771-801. doi: 10.3934/dcds.2019032
References:
[1]

W. BarthelC. John and F. Tröltzsch, Optimal boundary control of a system of reaction diffusion equations, ZAMM Z. Angew. Math. Mech., 90 (2010), 966-982. doi: 10.1002/zamm.200900359.

[2]

D. Bothe and G. Rolland, Global existence for a class of reaction-diffusion systems with mass action kinetics and concentration-dependent diffusivities, Acta Appl. Math., 139 (2015), 25-57. doi: 10.1007/s10440-014-9968-y.

[3]

C. CaoM. A. Rammaha and E. S. Titi, The Navier-Stokes equations on the rotating 2-D sphere: Gevrey regularity and asymptotic degrees of freedom, Z. Angew. Math. Phys., 50 (1999), 341-360. doi: 10.1007/PL00001493.

[4]

L. C. Evans, Partial differential equations, Providence, Rhode Island: American Mathematical Society, 19 (1997), 451 pages.

[5]

S. Hapuarachchi and Y. Xu, Backward heat equation with time dependent variable coefficient, Mathematical Method in Applied Science, 40 (2016), 928-938. doi: 10.1002/mma.4022.

[6]

X. He and W. M. Ni, Global dynamics of the Lotka-Volterra competition-diffusion system: diffusion and spatial heterogeneity Ⅰ, Comm. Pure Appl. Math., 69 (2016), 981-1014. doi: 10.1002/cpa.21596.

[7]

C. O. Horgan and R. Quintanilla, Spatial decay of transient end effects for nonstandard linear diffusion problems, IMA J. Appl. Math., 70 (2005), 119-128. doi: 10.1093/imamat/hxh053.

[8]

J. I. Kanel and M. Kirane, Global solutions of reaction-diffusion systems with a balance law and nonlinearities of exponential growth, J. Differential Equations, 165 (2000), 24-41. doi: 10.1006/jdeq.2000.3769.

[9]

M. Kirane and S. Kouachi, Global solutions to a system of strongly coupled reaction-diffusion equations, Nonlinear Anal., 26 (1996), 1387-1396. doi: 10.1016/0362-546X(94)00337-H.

[10]

A. G. KlaasenA. Gene and C. T. William, Stationary wave solutions of a system of reactiondiffusion equations derived from the FitzHugh-Nagumo equations, SIAM J. Appl. Math., 44 (1984), 96-110. doi: 10.1137/0144008.

[11]

Y. K. Lam and W. M. Ni, Uniqueness and complete dynamics in heterogeneous competitiondiffusion systems, SIAM J. Appl. Math., 72 (2012), 1695-1712. doi: 10.1137/120869481.

[12]

R. Lattès and J. L. Lions, Méthode de Quasi-réversibilité et Applications, Paris: Dunod, 1967.

[13]

P. T. Nam, An approximate solution for nonlinear backward parabolic equations, J. Math. Anal. Appl., 367 (2010), 337-349. doi: 10.1016/j.jmaa.2010.01.020.

[14]

G. Peano, Démonstration de l'intégrabilité des équations differentielles ordinaires, Math. Ann., 37 (1890), 182-228. doi: 10.1007/BF01200235.

[15]

B. Pena and C. Perez-Garcia, Stability of turing patterns in the brusselator model, Phs. Review E, 64 (2001), 056213, 9 pages. doi: 10.1103/PhysRevE.64.056213.

[16]

M. Pierre, Global existence in reaction-diffusion systems with control of mass: A survey, Milan J. Math., 78 (2010), 417-455. doi: 10.1007/s00032-010-0133-4.

[17]

I. Prigogine and R. Lefever, Symmetry breaking instabilities in dissipative systems, J. Chem. Phys., 48 (1968), 1665-1700.

[18]

L. Roques and M. Cristofol, The inverse problem of determining several coefficients in a nonlinear Lotka-Volterra system, Inverse Problems, 28 (2012), 075007, 12 pages. doi: 10.1088/0266-5611/28/7/075007.

[19]

P. W. Schaefer, Energy bounds in nonstandard problems for parabolic systems, Nonlinear Anal., 63 (2005), 799-804. doi: 10.1016/j.na.2004.12.016.

[20]

D. D. Trong and N. H. Tuan, Regularization and error estimate for the nonlinear backward heat problem using a method of integral equation, Nonlinear Anal., 71 (2009), 4167-4176. doi: 10.1016/j.na.2009.02.092.

[21]

P. Zhou, On a Lotka-Volterra competition system: Diffusion vs advection, Calc. Var. Partial Differential Equations, 55 (2016), Art. 137, 29 pp. doi: 10.1007/s00526-016-1082-8.

show all references

References:
[1]

W. BarthelC. John and F. Tröltzsch, Optimal boundary control of a system of reaction diffusion equations, ZAMM Z. Angew. Math. Mech., 90 (2010), 966-982. doi: 10.1002/zamm.200900359.

[2]

D. Bothe and G. Rolland, Global existence for a class of reaction-diffusion systems with mass action kinetics and concentration-dependent diffusivities, Acta Appl. Math., 139 (2015), 25-57. doi: 10.1007/s10440-014-9968-y.

[3]

C. CaoM. A. Rammaha and E. S. Titi, The Navier-Stokes equations on the rotating 2-D sphere: Gevrey regularity and asymptotic degrees of freedom, Z. Angew. Math. Phys., 50 (1999), 341-360. doi: 10.1007/PL00001493.

[4]

L. C. Evans, Partial differential equations, Providence, Rhode Island: American Mathematical Society, 19 (1997), 451 pages.

[5]

S. Hapuarachchi and Y. Xu, Backward heat equation with time dependent variable coefficient, Mathematical Method in Applied Science, 40 (2016), 928-938. doi: 10.1002/mma.4022.

[6]

X. He and W. M. Ni, Global dynamics of the Lotka-Volterra competition-diffusion system: diffusion and spatial heterogeneity Ⅰ, Comm. Pure Appl. Math., 69 (2016), 981-1014. doi: 10.1002/cpa.21596.

[7]

C. O. Horgan and R. Quintanilla, Spatial decay of transient end effects for nonstandard linear diffusion problems, IMA J. Appl. Math., 70 (2005), 119-128. doi: 10.1093/imamat/hxh053.

[8]

J. I. Kanel and M. Kirane, Global solutions of reaction-diffusion systems with a balance law and nonlinearities of exponential growth, J. Differential Equations, 165 (2000), 24-41. doi: 10.1006/jdeq.2000.3769.

[9]

M. Kirane and S. Kouachi, Global solutions to a system of strongly coupled reaction-diffusion equations, Nonlinear Anal., 26 (1996), 1387-1396. doi: 10.1016/0362-546X(94)00337-H.

[10]

A. G. KlaasenA. Gene and C. T. William, Stationary wave solutions of a system of reactiondiffusion equations derived from the FitzHugh-Nagumo equations, SIAM J. Appl. Math., 44 (1984), 96-110. doi: 10.1137/0144008.

[11]

Y. K. Lam and W. M. Ni, Uniqueness and complete dynamics in heterogeneous competitiondiffusion systems, SIAM J. Appl. Math., 72 (2012), 1695-1712. doi: 10.1137/120869481.

[12]

R. Lattès and J. L. Lions, Méthode de Quasi-réversibilité et Applications, Paris: Dunod, 1967.

[13]

P. T. Nam, An approximate solution for nonlinear backward parabolic equations, J. Math. Anal. Appl., 367 (2010), 337-349. doi: 10.1016/j.jmaa.2010.01.020.

[14]

G. Peano, Démonstration de l'intégrabilité des équations differentielles ordinaires, Math. Ann., 37 (1890), 182-228. doi: 10.1007/BF01200235.

[15]

B. Pena and C. Perez-Garcia, Stability of turing patterns in the brusselator model, Phs. Review E, 64 (2001), 056213, 9 pages. doi: 10.1103/PhysRevE.64.056213.

[16]

M. Pierre, Global existence in reaction-diffusion systems with control of mass: A survey, Milan J. Math., 78 (2010), 417-455. doi: 10.1007/s00032-010-0133-4.

[17]

I. Prigogine and R. Lefever, Symmetry breaking instabilities in dissipative systems, J. Chem. Phys., 48 (1968), 1665-1700.

[18]

L. Roques and M. Cristofol, The inverse problem of determining several coefficients in a nonlinear Lotka-Volterra system, Inverse Problems, 28 (2012), 075007, 12 pages. doi: 10.1088/0266-5611/28/7/075007.

[19]

P. W. Schaefer, Energy bounds in nonstandard problems for parabolic systems, Nonlinear Anal., 63 (2005), 799-804. doi: 10.1016/j.na.2004.12.016.

[20]

D. D. Trong and N. H. Tuan, Regularization and error estimate for the nonlinear backward heat problem using a method of integral equation, Nonlinear Anal., 71 (2009), 4167-4176. doi: 10.1016/j.na.2009.02.092.

[21]

P. Zhou, On a Lotka-Volterra competition system: Diffusion vs advection, Calc. Var. Partial Differential Equations, 55 (2016), Art. 137, 29 pp. doi: 10.1007/s00526-016-1082-8.

[1]

Eliane Bécache, Laurent Bourgeois, Lucas Franceschini, Jérémi Dardé. Application of mixed formulations of quasi-reversibility to solve ill-posed problems for heat and wave equations: The 1D case. Inverse Problems & Imaging, 2015, 9 (4) : 971-1002. doi: 10.3934/ipi.2015.9.971

[2]

Laurent Bourgeois, Jérémi Dardé. A quasi-reversibility approach to solve the inverse obstacle problem. Inverse Problems & Imaging, 2010, 4 (3) : 351-377. doi: 10.3934/ipi.2010.4.351

[3]

Misha Perepelitsa. An ill-posed problem for the Navier-Stokes equations for compressible flows. Discrete & Continuous Dynamical Systems - A, 2010, 26 (2) : 609-623. doi: 10.3934/dcds.2010.26.609

[4]

Stefan Kindermann. Convergence of the gradient method for ill-posed problems. Inverse Problems & Imaging, 2017, 11 (4) : 703-720. doi: 10.3934/ipi.2017033

[5]

Matthew A. Fury. Regularization for ill-posed inhomogeneous evolution problems in a Hilbert space. Conference Publications, 2013, 2013 (special) : 259-272. doi: 10.3934/proc.2013.2013.259

[6]

Alfredo Lorenzi, Luca Lorenzi. A strongly ill-posed integrodifferential singular parabolic problem in the unit cube of $\mathbb{R}^n$. Evolution Equations & Control Theory, 2014, 3 (3) : 499-524. doi: 10.3934/eect.2014.3.499

[7]

Paola Favati, Grazia Lotti, Ornella Menchi, Francesco Romani. An inner-outer regularizing method for ill-posed problems. Inverse Problems & Imaging, 2014, 8 (2) : 409-420. doi: 10.3934/ipi.2014.8.409

[8]

José-Francisco Rodrigues, João Lita da Silva. On a unilateral reaction-diffusion system and a nonlocal evolution obstacle problem. Communications on Pure & Applied Analysis, 2004, 3 (1) : 85-95. doi: 10.3934/cpaa.2004.3.85

[9]

Bedr'Eddine Ainseba, Mostafa Bendahmane, Yuan He. Stability of conductivities in an inverse problem in the reaction-diffusion system in electrocardiology. Networks & Heterogeneous Media, 2015, 10 (2) : 369-385. doi: 10.3934/nhm.2015.10.369

[10]

Jérémi Dardé. Iterated quasi-reversibility method applied to elliptic and parabolic data completion problems. Inverse Problems & Imaging, 2016, 10 (2) : 379-407. doi: 10.3934/ipi.2016005

[11]

Felix Lucka, Katharina Proksch, Christoph Brune, Nicolai Bissantz, Martin Burger, Holger Dette, Frank Wübbeling. Risk estimators for choosing regularization parameters in ill-posed problems - properties and limitations. Inverse Problems & Imaging, 2018, 12 (5) : 1121-1155. doi: 10.3934/ipi.2018047

[12]

Guozhi Dong, Bert Jüttler, Otmar Scherzer, Thomas Takacs. Convergence of Tikhonov regularization for solving ill-posed operator equations with solutions defined on surfaces. Inverse Problems & Imaging, 2017, 11 (2) : 221-246. doi: 10.3934/ipi.2017011

[13]

Antonio Algaba, Estanislao Gamero, Cristóbal García. The reversibility problem for quasi-homogeneous dynamical systems. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3225-3236. doi: 10.3934/dcds.2013.33.3225

[14]

Faker Ben Belgacem. Uniqueness for an ill-posed reaction-dispersion model. Application to organic pollution in stream-waters. Inverse Problems & Imaging, 2012, 6 (2) : 163-181. doi: 10.3934/ipi.2012.6.163

[15]

Sebastian Aniţa, William Edward Fitzgibbon, Michel Langlais. Global existence and internal stabilization for a reaction-diffusion system posed on non coincident spatial domains. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 805-822. doi: 10.3934/dcdsb.2009.11.805

[16]

Takashi Kajiwara. A Heteroclinic Solution to a Variational Problem Corresponding to FitzHugh-Nagumo type Reaction-Diffusion System with Heterogeneity. Communications on Pure & Applied Analysis, 2017, 16 (6) : 2133-2156. doi: 10.3934/cpaa.2017106

[17]

Markus Haltmeier, Richard Kowar, Antonio Leitão, Otmar Scherzer. Kaczmarz methods for regularizing nonlinear ill-posed equations II: Applications. Inverse Problems & Imaging, 2007, 1 (3) : 507-523. doi: 10.3934/ipi.2007.1.507

[18]

Matthew A. Fury. Estimates for solutions of nonautonomous semilinear ill-posed problems. Conference Publications, 2015, 2015 (special) : 479-488. doi: 10.3934/proc.2015.0479

[19]

Georg Hetzer. Global existence for a functional reaction-diffusion problem from climate modeling. Conference Publications, 2011, 2011 (Special) : 660-671. doi: 10.3934/proc.2011.2011.660

[20]

Jia-Feng Cao, Wan-Tong Li, Meng Zhao. On a free boundary problem for a nonlocal reaction-diffusion model. Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4117-4139. doi: 10.3934/dcdsb.2018128

2017 Impact Factor: 1.179

Article outline

[Back to Top]